question-icon

Have itchy rash all over body. No relief from prednazone, atarax and benadryl. What could be this?

default
Posted on Tue, 14 May 2013
Question: My 49 yr old son has an extreme case of severe skin rash on most of his body with unbearable itching. He has never had anything like it before & describes it as though something is biting like glasswool, skin on fire & very hot to touch. Only relief is rubbing ice on the skin & taking ice cold showers every 3 - 4 hours. His doctor has not been able to diagnose exactly what is causing it except allergic reaction to something in the environment. He initially gave him PREDNAZONE (steroidal) tabs for 5 days with no relief, then ATARAX & BENADRYL tabs, both of which are causing drowsiness yet itching is so intense that he cannot sleep for more than a couple of hours. Doc also gave him a cortisone cream which is only a very temporary relief. Doc does not think it's anything XXXXXXX & will not send him for any lab tests, nor to a dermatologist! My son has discontinued using any soap, shampoo or detergent even though he has used the same products for years. Washes all clothes & bed linen all the time using very little hypoallergenic fragrance-free plant-based laundry soap. PLEASE HELP!
doctor
Answered by Dr. Balaji Chinnasami (4 hours later)
Hi,

Thanks for your query to healthcare magic.

I would like to know a few more details to help you better:

1. For how long he is having this problem?
2. Is he having any other medical problems like diabetes, hypertension etc? If so is he taking any medications for that?

If his problem has been going on for months it probably could be urticaria vasculitis. Also you have eliminated all the possible allergens.

Initial standard treatment for urticaria(allergy) has already been tried by you and not responding, it is time that you visit a dermatologist, he will evaluate your son by doing basic blood tests and if needed a skin biopsy to confirm diagnosis. He may prescribe steroid sparing drugs like colchicine, azathioprine etc, with lesser side effects & better response.

Im happy to help you with any further queries in this regard.
Take care,

Dr. Balaji Chinnasami, MD

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Balaji Chinnasami (9 hours later)
Thank you for your reply, Dr. XXXXXXX Chinnasami. I will pass on your suggestions to my son. Meanwhile, answers to your questions:-
1. The skin rash started approx. 18 days ago on April 4th, 2013.
2. My son does not have diabetes. He had himself checked for that a short while ago & his blood-glucose level was ok. His blood pressure did go up at the same time as the rash, but the doctor has not given him any medication for that.
3. My son is under a lot of work-related stress & the doctor feels that the rash may be related to stress since none of the medication seems to have worked so far.
4. The intense itching & lack of proper sleep is making him very tired, drowsy & irritable. He just wants some relief from the itching & wants it to stop.
Thank you very much for any further suggestions you may have.
doctor
Answered by Dr. Balaji Chinnasami (17 hours later)
Hi sir,
Thanks for giving me more information about your son's condition.
Any urticaria less than six weeks has a good chance of resolving. So lets hope for the best. Definitely stress has a lot to do with aggravation of symptoms. If possible let him take a break or atleast reduce the workload. A small vacation to a cooler place will definitely help.
As said earlier he needs to be definitely shown to a dermatologist. He will do skin tests to identify possible triggers. Because avoiding trigger is the best available treatment. But in half of the cases you might not find a trigger. Your son also needs a good medical check up to see nothing serious is going inside.
You can discuss with dermatologist regarding using less sedative antihistaminics and steroid sparing drugs. Calamine containing lotions can soothen his skin and reduce itching.
Some amount of patience is needed. But definitely his itching will resolve over a span of time. Just show him to a dermatologist.
Take care. If you have any further queries I am happy to help or else kindly close the query and rate it.

Dr. Balaji Chinnasami MD

Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Balaji Chinnasami

Pediatrician

Practicing since :2005

Answered : 262 Questions

premium_optimized

The User accepted the expert's answer

Share on
Have itchy rash all over body. No relief from prednazone, atarax and benadryl. What could be this?

Hi,

Thanks for your query to healthcare magic.

I would like to know a few more details to help you better:

1. For how long he is having this problem?
2. Is he having any other medical problems like diabetes, hypertension etc? If so is he taking any medications for that?

If his problem has been going on for months it probably could be urticaria vasculitis. Also you have eliminated all the possible allergens.

Initial standard treatment for urticaria(allergy) has already been tried by you and not responding, it is time that you visit a dermatologist, he will evaluate your son by doing basic blood tests and if needed a skin biopsy to confirm diagnosis. He may prescribe steroid sparing drugs like colchicine, azathioprine etc, with lesser side effects & better response.

Im happy to help you with any further queries in this regard.
Take care,

Dr. Balaji Chinnasami, MD